A connection between the stochastic heat equation and fractional Brownian motion, and a simple proof of a result of Talagrand

Carl E Mueller (University of Rochester)
Zhixin Wu (DePauw University)


We give a new representation of fractional Brownian motion with Hurst parameter $H\leq\frac{1}{2}$ using stochastic partial differential equations. This representation allows us to use the Markov property and time reversal, tools which are not usually available for fractional Brownian motion. We then give simple proofs that fractional Brownian motion does not hit points in the critical dimension, and that it does not have double points in the critical dimension. These facts were already known, but our proofs are quite simple and use some ideas of Lévy.

An Erratum is available in ECP volume 17 paper number 8.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 55-65

Publication Date: February 12, 2009

DOI: 10.1214/ECP.v14-1403


  1. Donald Geman and Joseph Horowitz. Occupation densities. Ann. Probab. 8(1): (1980), 1-67. Math. Review 81b:60076
  2. Davar Khoshnevisan. Intersections of Brownian motions. Expo. Math. 21(2): (2003), 97-114. Math. Review 2004d:60211
  3. Pedro Lei and David Nualart. A decomposition of bifractional Brownian motion and some applications. arXiv 0803.2227, 2008. Math. Review number not available.
  4. C. Mueller and R. Tribe. Hitting properties of a random string. Electronic J. Prob. 7 (2002), 1-29. Math. Review 2003g:60111
  5. David Nualart. The Malliavin calculus and related topics. Probability and its Applications (2006), Springer-Verlag, Berlin, Heidelberg, New York. Math. Review 2006j:60004
  6. Robert S. Strichartz. A guide to distribution theory and Fourier transforms. (2003) World Scientific Publishing Co. Inc., River Edge, NJ. Math. Review 95f:42001
  7. Michel Talagrand. Multiple points of trajectories of multiparameter fractional Brownian motion. Probab. Theory Related Fields 112 (4): (1998), 545-563. Math. Review 99j:60051
  8. J.B. Walsh. An introduction to stochastic partial differential equations. In P. L. Hennequin, editor, Ecole d'ÈtÈ de probabilitÈs de Saint-Flour, XIV-1984, Lecture Notes in Mathematics 1180 (1986), 265--439, Springer-Verlag, Berlin, Heidelberg, New York. Math. Review 88a:60114

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.